Wisconsin, 2004

Flash Flooding in Wisconsin, May 8, 2004

May 8, 2004 · NWS ARX · 2 events in 2 counties and zones

Flash flooding occurred when 3 to 5 inches of rain fell in less than two hours. Mudslides and rock slides were reported by law enforcement officials along Highway 35 near De Soto, Lynxville and Ferryville (Crawford County).

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Flash flooding occurred when 3 to 5 inches of rain fell in less than two hours. Mudslides and rock slides were reported by law enforcement officials along Highway 35 near De Soto, Lynxville and Ferryville (Crawford County). Near the town of Purdy (Vernon County), a woman died when her car was swept away as she attempted to cross a swollen creek that drains into the Bad Axe River. Her body was found about a quarter mile downstream and her car was 150 to 200 feet away.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 8, 2:40 PM CST, 5 hours 20 minutes earlier.

Area forecast discussion, May 8, 2:40 PM CST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
340 PM CDT SAT MAY 8 2004

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT

SEVERE WEATHER THREATS FOR TONIGHT AND SUNDAY NIGHT ARE THE MAIN
FORECAST CONCERNS WITH THIS PACKAGE.

AT 3 PM...A SURFACE WARM FRONT EXTENDED FROM DUBUQUE IOWA TO SIOUX
CITY IOWA. A SCATTERED TO BROKEN DECK OF CUMULUS CLOUDS WERE SEEN IN
THE WARM SECTOR...BUT TEMPERATURES ALOFT ARE CURRENTLY TOO WARM FOR
ANY VERTICAL DEVELOPMENT. MEANWHILE...NORTH OF THIS WARM FRONT
SCATTERED SHOWERS ARE BEGINNING TO DEVELOP FROM SIOUX CITY IOWA
NORTHEAST TO MANKATO MINNESOTA. THE MOST UNSTABLE CAPES ARE
CURRENTLY RUNNING 1000 TO 2000 J/KG ACROSS SOUTHERN MINNESOTA...
NORTHERN IOWA...AND SOUTHWEST WISCONSIN. IN ADDITION...THE 0-6KM
SHEAR IS OVER 50 KNOTS FROM EASTERN SOUTH DAKOTA EAST ACROSS
SOUTHERN MINNESOTA. CORFIDI VECTORS SHOWS THAT THESE STORMS WILL
TRANSLATE EAST INTO OUR AREA LATE THIS AFTERNOON AND EVENING. WITH
OUR AREA BEING NORTH OF THE SURFACE WARM FRONT...OUR MAIN SEVERE
WEATHER THREAT WILL BE LARGE HAIL.

CONSENSUS FROM THE SURROUNDING OFFICES IS THAT THE ETA LOW LEVEL JET
IS LOCATED TO FAR SOUTH AND WE PREFER THE GFS LOW LEVEL JET. WITH
THIS IN MIND...WE WILL LIKELY SEE YET ANOTHER MESOSCALE CONVECTIVE
COMPLEX DEVELOP ACROSS NORTHWEST NEBRASKA AND EASTERN SOUTH DAKOTA
AND THIS SYSTEM WILL ALSO MOVE EAST ACROSS THE AREA DURING THE
OVERNIGHT. THIS WILL BE VERY SIMILAR TO WHAT WE SAW LAST NIGHT. WE
MAY ALSO SEE SCATTERED REPORTS OF LARGE HAIL.

ON SUNDAY...A WARM WILL MOVE NORTH THROUGH THE FORECAST AREA.
SURFACE BASED CAPES WILL CLIMB TO AROUND 3000 J/KG. HOWEVER...THE
AIR MASS ALOFT WILL BE RATHER WARM ALOFT. THIS WILL PRODUCE CINS
OF 50 TO 100 J/KG. THIS CAP SHOULD BE SUFFICIENTLY STRONG ENOUGH
THAT THERE WILL BE LITTLE CONVECTION DURING THE AFTERNOON. WE WILL
MOST LIKELY HAVE TO WAIT UNTIL THE SURFACE COLD FRONT TO GET CLOSER
TO THE AREA. BOTH THE MODELS SHOW THAT THE COLD FRONT WILL NOT MOVE
INTO SOUTHEAST MINNESOTA AND NORTH CENTRAL WISCONSIN UNTIL AFTER
MIDNIGHT SUNDAY...AND THROUGH THE REMAINDER OF THE AREA ON MONDAY
MORNING. THIS WILL LIMIT THE AMOUNT OF INSTABILITY ALONG AND AHEAD
OF THE FRONT. THE 0-6KM SHEAR ALONG THE FRONT IS WEAKENING WITH
TIME. AS A RESULT...THE SEVERE WEATHER THREAT APPEARS TO BE SOMEWHAT
LIMITED AT THIS TIME...BUT WE WILL HAVE TO CONTINUE TO WATCH THIS
CLOSELY. RIGHT NOW IT APPEARS THAT THE MAIN SEVERE WEATHER THREAT
WILL BE LARGE HAIL AND DAMAGING WINDS.

.LONG TERM...WEDNESDAY THROUGH SATURDAY

THE MEDIUM RANGE MODELS ARE CONTINUING TO SHOW A 500 MB TROUGH
ACROSS THE WESTERN UNITED STATES. THIS TROUGH MOVES SLOWLY EAST AND
SEVERAL SHORT WAVE TROUGHS EJECT OUT OF THE BASE OF THE BROAD
500 MB TROUGH. ABUNDANT GULF MOISTURE WILL BE BROUGHT NORTHWARD
INTO THE REGION. THE COLD FRONT WHICH WILL BE MOVING THROUGH THE
UPPER MISSISSIPPI VALLEY IS ABOUT 18 TO 24 HOURS SLOWER THAN THE
PREVIOUS MODEL RUNS. THIS MAKES A LOT SENSE CONSIDERING THE STRENGTH
OF THE UPPER LEVEL RIDGE ALONG THE EAST COAST. THIS COLD FRONT WILL
HAVE TO WATCHED FOR THE POSSIBILITY OF SEVERE WEATHER FROM WEDNESDAY
INTO THURSDAY.

ON FRIDAY AND SATURDAY...AN UPPER LEVEL TROUGH WILL BE LOCATED
ACROSS THE AREA. THIS TROUGH WILL BRING BELOW NORMAL TEMPERATURES TO
THE REGION. IN ADDITION A COLD FRONT MOVING EAST THROUGH THE REGION
ON SATURDAY...THIS FRONT WILL PROVIDE A CHANCE OF SHOWERS.
&&

.ARX...WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
WI...NONE.

&&

BOYNE
Hazardous weather outlook, May 8, 10:40 AM CST, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1140 AM CDT SAT MAY 8 2004

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-091000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
INCLUDING THE CITIES OF...AUSTIN...BLACK RIVER FALLS...
CHARLES CITY...DECORAH...LA CROSSE...MAUSTON...MEDFORD...
NEILLSVILLE...OELWEIN...PLATTEVILLE...PRAIRIE DU CHIEN...
RICHLAND CENTER...ROCHESTER...SPARTA/TOMAH...VIROQUA...WAUKON...
WINONA
1140 AM CDT SAT MAY 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND CENTRAL AND SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A NEARLY STATIONARY FRONT ACROSS NORTHERN IOWA AND NORTHERN
ILLINOIS WILL SERVE AS THE FOCUS FOR MORE SHOWER AND THUNDERSTORM
DEVELOPMENT THIS AFTERNOON...AND TONIGHT. A LOW LEVEL JET AND
AMPLE INSTABILITY NORTH OF THE SURFACE FRONT WILL HELP THUNDERSTORMS
BLOSSOM IN THIS AREA. SOME OF THESE STORMS COULD BECOME SEVERE...WITH
THE MAIN THREAT BEING LARGE HAIL. ALSO...THE RECENT RAINFALL HAS
SATURATED SOME AREA GROUNDS...AND ADDITIONAL RAINFALL COULD CAUSE
LOCALIZED FLOODING.

THE SHOWERS AND STORMS ARE EXPECTED TO START DEVELOPING AFTER 4 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COLD FRONT WILL APPROACH THE UPPER MISSISSIPPI RIVER VALLEY FROM
THE NORTHERN PLAINS ON SUNDAY AFTERNOON AND EVENING...TRIGGERING MORE
SHOWERS AND THUNDERSTORMS. GOOD INSTABILITY AND A FAVORABLE LOW LEVEL
JET COULD HELP ANY THUNDERSTORM THAT DEVELOPS REACH SEVERE
CRITERIA...WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING...
AND THEN AGAIN LATE SUNDAY AFTERNOON AND NIGHT.

RABERDING

In the hours before

Local storm report, May 8, 7:22 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
822 PM CDT SAT MAY 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             2 E FERRYVILLE          43.34N 91.04W
05/08/2004  0.88 INCH        CRAWFORD           WI   AMATEUR RADIO

&&

SHEA
Local storm report, May 8, 7:25 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
825 PM CDT SAT MAY 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0824 PM     HAIL             2 E FERRYVILLE          43.34N 91.04W
05/08/2004  0.75 INCH        CRAWFORD           WI   AMATEUR RADIO

&&

SHEA
Local storm report, May 8, 7:39 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
839 PM CDT SAT MAY 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             NEW HAMPTON             43.06N 92.31W
05/08/2004  1.00 INCH        CHICKASAW          IA   BROADCAST MEDIA

            REPORTED VIA KWWL TELEVISION.

&&

SHEA
Local storm report, May 8, 7:42 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
842 PM CDT SAT MAY 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             NEW HAMPTON             43.06N 92.31W
05/08/2004  1.00 INCH        CHICKASAW          IA   CO-OP OBSERVER

            HAIL LASTED FOR APPROX. 5 MINUTES

&&

SHEA
Local storm report, May 8, 7:45 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
845 PM CDT SAT MAY 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             NEW HAMPTON             43.06N 92.31W
05/08/2004  1.75 INCH        CHICKASAW          IA   BROADCAST MEDIA

            REPORTED VIA KIMT TELEVISION.

&&

SHEA
Local storm report, May 8, 7:48 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
848 PM CDT SAT MAY 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             SENECA                  43.27N 90.97W
05/08/2004  1.00 INCH        CRAWFORD           WI   AMATEUR RADIO

&&

SHEA

The radar

The La Crosse radar (KARX), 68 km away, was scanning. The volume nearest the first event began at 01:58 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Crawford

When
May 8, 8:00 PM CST to 10:30 PM CST
Where
Crawford County, Northwest Portion
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
43.240, -90.931 (the zone’s center; the record gives no point)

Flash Flood, Vernon

When
May 8, 8:15 PM CST to 10:30 PM CST
Where
Vernon County, Southwest Portion
Deaths
1 direct, 0 indirect
Property damage
$15,000
Reported by
GENERAL PUBLIC
Coordinates
43.594, -90.834 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Vernon2004-05-0864FemaleVehicle/Towed TrailerDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394165, 5394166.